Alert archive / Michigan / Special Weather Statements in 2018

Special Weather Statement, NWS Grand Rapids, MI

July 26, 2018Lake County, Michigan

NWS Grand Rapids, MI issued this special weather statement at Jul 26, 2018, 2:07 AM EDT for Lake County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2018, 2:07 AM EDT (06:07 UTC)
Expired
Jul 26, 2018, 2:45 AM EDT
In force
38 min
Issued by
NWS Grand Rapids, MI

County Lake County, MI

The radar

The Grand Rapids radar (KGRR), 102 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 6.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
607 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

114 
WWUS83 KGRR 260607
SPSGRR

Special Weather Statement
National Weather Service Grand Rapids MI
207 AM EDT THU JUL 26 2018
 
MIZ039-043-045-260645-
Oceana MI-Osceola MI-Mecosta MI-
207 AM EDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY...

At 207 AM EDT, Doppler radar was tracking a strong thunderstorm over
Hart, moving east at 45 mph.

Wind gusts of 50 to 55 mph with downed tree limbs will be possible
with this storm.

Locations impacted include...
Big Rapids...          Hart...                Baldwin...
Shelby...              Reed City...           Silver Lake SP...
Weare...               Chase...               Elbridge...
Colfax...              Paris...               Hersey...
Walkerville...         Nirvana...             Idlewild...
Ashton...              Crystal Valley...      

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Rapids.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4376 8645 4400 8548 4374 8538 4371 8556
      4382 8556 4381 8604 4364 8604 4357 8645
      4370 8651
TIME...MOT...LOC 0607Z 253DEG 37KT 4368 8638 

$$

OSTUNO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Jul 25, 11:44 PM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 25, 11:44 PM EDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1144 PM EDT Wed Jul 25 2018

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 303 PM EDT Wed Jul 25 2018

Showers and thunderstorms will move through West Michigan tonight
and end from west to east Thursday morning. A cooler and drier
airmass will settle over the region into the weekend...bringing
highs in the 70s and lows in the 50s each day. Rain chances will
increase Sunday and Monday as temperatures moderate to near normal
levels.

&&

.UPDATE...
Issued at 959 PM EDT Wed Jul 25 2018

The instability is forecasted to decrease along the frontal zone
as it pushes in from the west tonight. The dynamics with the wave
will likely help keep some storms going as the front moves
in...especially western zones...but the further east you go the
less likely for thunderstorms. I did delay the precipitation
slightly with the evening update and feature more cloud cover
along and behind the front.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 303 PM EDT Wed Jul 25 2018

Primary concern is the severe weather potential for tonight and
early Thursday morning.  Short range models have been consistent in
developing convection over Wisconsin this afternoon and moving it
across Lake Michigan tonight. Current forecast has this well in
hand and will only make minor adjustments.

Severe thunderstorm potential for West Michigan is low tonight.
While a decent amount of CAPE (500 to 1000 j/kg) will be in place
when the storms approach...the upper level forcing weakens as the
area of precipitation arrives in West Michigan. This is seen in
the 300 mb divergence fields...which peak over Wisconsin this
afternoon...and weaken significantly tonight as the precipitation
crosses Lake Michigan.

Showers and thunderstorms could develop again Thursday afternoon...
but recent model trends have been to develop convection farther
to the south and east of our forecast area. Chances will be
limited to south and east of Interstate 69.

Markedly cooler airmass moves into the region Thursday and lingers
into the weekend. Could see lake effect rain showers develop
along and west of US 131. Not confident enough to put into
forecast at this time...but it bears watching.

Otherwise...below normal temperatures are expected with highs in
the 70s each day and lows in the 50s.

.LONG TERM...(Saturday through Wednesday)
Issued at 303 PM EDT Wed Jul 25 2018

Cool air remains in place Saturday as high pressure remains in control
for one more day. A disturbance in the mid level flow approaches
Sunday and deepens overhead for the first part of the upcoming
work week. Will have chance pops Sunday and Monday to account for
this...but drier weather is expected Tuesday and Wednesday as the
axis of the trough passes to the east. Temperatures will moderate
to near normal levels.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1130 PM EDT Wed Jul 25 2018

VFR conditions will gradually deteriorate to primarily MVFR during
the early morning hours through most of Thursday morning due to
low clouds and showers and a few thunderstorms that will move in
from the west. However the thunderstorms will diminish overnight.

A few thunderstorms may redevelop by late Thursday morning or
early afternoon mainly at KJXN. Otherwise conditions will improve
to VFR Thursday afternoon and evening as low clouds and any
lingering pcpn moves out and a drier airmass begins to move in.

&&

.MARINE...
Issued at 303 PM EDT Wed Jul 25 2018

Post frontal westerly winds Thursday into Friday could cause waves
to reach Small Craft Advisory. Latest wind forecast and wave
model output suggests that marine headlines are not needed at
this time.

&&

.HYDROLOGY...
Issued at 119 PM EDT Wed Jul 25 2018

All rivers remain well below flood stage as the most recent rainfall
was staggered and generally light. As a cold front swings through
the area Thursday, scattered showers and thunderstorms are possible
but generally less than an inch of rain is expected. A dry period
will then prevail through the weekend with the next chance of rain
early next week.  Overall, there is a very low threat of flooding in
the next 5-7 days.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

UPDATE...MJS
SYNOPSIS...MWS
SHORT TERM...MWS
LONG TERM...MWS
AVIATION...Laurens
HYDROLOGY...Borchardt
MARINE...MWS
Hazardous weather outlook, Jul 25, 3:47 PM EDT, 10 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
347 PM EDT Wed Jul 25 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-262000-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
347 PM EDT Wed Jul 25 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will move across West Michigan later
tonight. The stronger storms will produce gusty winds around 40
mph and frequent lightning. Locations west of US 131 will have the
best chance of seeing stronger storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The precipitation will end from west to east Thursday morning...
with a chance of redevelopment south and east of Interstate 69
during the afternoon hours. Any thunderstorms that develop could
produce gusty winds around 40 mph and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-262000-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
347 PM EDT Wed Jul 25 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected between midnight tonight
and sunrise Thursday. Gusty winds of 40 to 50 mph and frequent
lightning will accompany the stronger storms tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds and waves will increase Thursday and Friday as a westerly
wind develops across the region. Swim risk is expected to remain
low to moderate.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MWS

In the hours before

Special weather statement, Jul 26, 2:07 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
207 AM EDT THU JUL 26 2018

MIZ039-043-045-260645-
Oceana MI-Osceola MI-Mecosta MI-
207 AM EDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY...

At 207 AM EDT, Doppler radar was tracking a strong thunderstorm over
Hart, moving east at 45 mph.

Wind gusts of 50 to 55 mph with downed tree limbs will be possible
with this storm.

Locations impacted include...
Big Rapids...          Hart...                Baldwin...
Shelby...              Reed City...           Silver Lake SP...
Weare...               Chase...               Elbridge...
Colfax...              Paris...               Hersey...
Walkerville...         Nirvana...             Idlewild...
Ashton...              Crystal Valley...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Rapids.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4376 8645 4400 8548 4374 8538 4371 8556
      4382 8556 4381 8604 4364 8604 4357 8645
      4370 8651
TIME...MOT...LOC 0607Z 253DEG 37KT 4368 8638

OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 11:48 PM EDTSpecial Marine WarningGRR56 min
Jul 26, 9:52 AM EDTBeach Hazards StatementGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren6 hr
Jul 26, 9:54 AM EDTSmall Craft AdvisoryGRR6 hr
Jul 26, 11:27 AM EDTSpecial Weather StatementGRRJackson63 min
Jul 26, 12:20 PM EDTSpecial Weather StatementGRRJackson40 min
Jul 26, 1:12 PM EDTSpecial Weather StatementGRRJackson33 min
Jul 26, 1:58 PM EDTSpecial Weather StatementGRRJackson47 min

Nearby

Special Weather Statements in Michigan, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.